Symplectic structure of statistical variational data assimilation

TitleSymplectic structure of statistical variational data assimilation
Publication TypeJournal Article
Year of Publication2017
AuthorsKadakia N., Rey D., Ye J., Abarbanel H.DI
JournalQuarterly Journal of the Royal Meteorological Society
Volume143
Pagination756-771
Date Published2017/01
Type of ArticleArticle
ISBN Number0035-9009
Accession NumberWOS:000396560600013
Keywords4d-var; chaos; continuous-time; Data assimilation; dynamical systems; error; Hamiltonian systems; integrators; Laplace's method; mechanics; operational implementation; symplectic integration; variational principle
Abstract

Data assimilation variational principles (4D-Var) exhibit a natural symplectic structure among the state variables x(t) and. x(t). We explore the implications of this structure in both Lagrangian coordinates {x(t), x(t)} andHamiltonian canonical coordinates {x(t), p(t)} through a numerical examination of the chaotic Lorenz 1996 model in ten dimensions. We find that there are a number of subtleties associated with discretization, boundary conditions, and symplecticity, suggesting differing approaches when working in the the Lagrangian versus the Hamiltonian description. We investigate these differences in detail, and accordingly develop a protocol for searching for optimal trajectories in a Hamiltonian space. We find that casting the problem into canonical coordinates can, in some situations, considerably improve the quality of predictions.

DOI10.1002/qj.2962
Short TitleQ. J. R. Meteorol. Soc.
Student Publication: 
No
sharknado